The Annals of Applied Probability
- Ann. Appl. Probab.
- Volume 22, Number 1 (2012), 1-28.
An optimal error estimate in stochastic homogenization of discrete elliptic equations
This paper is the companion article to [Ann. Probab. 39 (2011) 779–856]. We consider a discrete elliptic equation on the d-dimensional lattice ℤd with random coefficients A of the simplest type: They are identically distributed and independent from edge to edge. On scales large w.r.t. the lattice spacing (i.e., unity), the solution operator is known to behave like the solution operator of a (continuous) elliptic equation with constant deterministic coefficients. This symmetric “homogenized” matrix Ahom = ahomId is characterized by ξ ⋅ Ahomξ = 〈(ξ + ∇ϕ) ⋅ A(ξ + ∇ϕ)〉 for any direction ξ ∈ ℝd, where the random field ϕ (the “corrector”) is the unique solution of −∇* ⋅ A(ξ + ∇ϕ) = 0 in ℤd such that ϕ(0) = 0, ∇ϕ is stationary and 〈∇ϕ〉 = 0, 〈⋅〉 denoting the ensemble average (or expectation).
In order to approximate the homogenized coefficients Ahom, the corrector problem is usually solved in a box QL = [−L, L)d of size 2L with periodic boundary conditions, and the space averaged energy on QL defines an approximation AL of Ahom. Although the statistics is modified (independence is replaced by periodic correlations) and the ensemble average is replaced by a space average, the approximation AL converges almost surely to Ahom as L ↑ ∞. In this paper, we give estimates on both errors. To be more precise, we do not consider periodic boundary conditions on a box of size 2L, but replace the elliptic operator by T−1 − ∇∗ ⋅ A∇ with (typically) T ∼ L2, as standard in the homogenization literature. We then replace the ensemble average by a space average on QL, and estimate the overall error on the homogenized coefficients in terms of L and T.
Ann. Appl. Probab., Volume 22, Number 1 (2012), 1-28.
First available in Project Euclid: 7 February 2012
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 35B27: Homogenization; equations in media with periodic structure [See also 74Qxx, 76M50] 39A70: Difference operators [See also 47B39] 60H25: Random operators and equations [See also 47B80] 60F99: None of the above, but in this section
Gloria, Antoine; Otto, Felix. An optimal error estimate in stochastic homogenization of discrete elliptic equations. Ann. Appl. Probab. 22 (2012), no. 1, 1--28. doi:10.1214/10-AAP745. https://projecteuclid.org/euclid.aoap/1328623694